Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 30, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at May 12, 2022, 6:58 PM CDT for Pope County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 6:58 PM CDT (23:58 UTC)
- Expired
- May 12, 2022, 7:15 PM CDT
- In force
- 17 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
693
WFUS53 KMPX 122358
TORMPX
MNC121-130015-
/O.NEW.KMPX.TO.W.0030.220512T2358Z-220513T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Thu May 12 2022
The National Weather Service in the Twin Cities has issued a
* Tornado Warning for...
Southeastern Pope County in west central Minnesota...
* Until 715 PM CDT.
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Brooten, or 27 miles northwest of
Willmar, moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Pope County, including the following locations...
Grove Lake, Gilchrist and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This storm has a history of producing tornadoes. Do not wait to see
or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4568 9514 4559 9514 4543 9531 4545 9538
4569 9528
TIME...MOT...LOC 2358Z 207DEG 57KT 4549 9531
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
DyeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 3:32 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday night) Issued at 329 PM CDT Thu May 12 2022 Key Messages: - Another round of potentially severe storms expected this evening/tonight, although they will be weakening as they head east. Storms have been ongoing all day in central Minnesota but are exiting our CWA currently. A few cells have also gone up in northern west-central Wisconsin as well which will move northeast out of the area. A noticeable warm front is moving north through southern Minnesota with 70s ahead of the front and some lower 90s behind it. As a strong trough pushes north through the Dakotas, thunderstorms are expected to break out late this afternoon in eastern South Dakota and quickly merge into a line that will rapidly move across the forecast area through midnight or so. With these initial storms in a very unstable airmass and steep mid-level lapse rates, large hail is possible but shear is not great and as the storms move east it looks like an outflow boundary will move out ahead of the storms as they move into central and eastern Minnesota and the storms should weaken. The largest threat with these storms will be damaging winds as they move east, with the biggest threat in western Minnesota with the threat lessening to the east as the outflow boundary outruns the storms. Wind Gusts will have the potential to reach 70 MPH or more in western Minnesota. The outflow boundary and weakening thunderstorms should reach the west Twin Cities metro around 9 or 10 pm, and by that point wind gusts may only be in the 40-50 MPH range. There is still a good bit of uncertainty as to how strong the storms will be as CAMs have been fairly consistent in rapidly weakening the line of storms just as they reach the vicinity of the metro. .LONG TERM...(Saturday through Thursday) Issued at 329 PM CDT Thu May 12 2022 Saturday through Wednesday - The extended will be fairly quiet with a quasi-zonal upper level flow setting up over the weekend. Temperatures will trend cooler over the weekend but remain several degrees above normal before turning closer to average next week. The most significant change will be the drier air that settles in across the region. Model guidance has dew points in the 40s and 50s, a far cry from the current Summer-like values. The EPS and GEFS bring a surge of moisture towards the end of the forecast period. This will bring our next meaningful chance for precip on Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu May 12 2022 Thunderstorms in central Minnesota will continue moving off to the northeast leaving terminals dry through the afternoon and early evening. Another strong line of thunderstorms will move into western Minnesota around 8 PM and head eastward, but as it does it will be weakening. It looks like a gust front will form and race ahead of the showers, and we will watch for this development which could bring stronger winds across the area. After the initial stronger storms pass there may be a few hours of -SHRA/-TSRA before we begin to clear out. Winds will be mainly from the east ahead of a warm front moving northward through the region, then become SE behind the front with gusts into the 20s. KMSP...Currently looks like the best chance for thunderstorms at the terminal comes around 10 pm as a weakening line of storms moves across. It is questionable how strong the storms will be at that time, but it looks like a gust front will move out ahead of the storms and may bring some gusty winds to around 40 MPH, but confidence is not great. There could be a brief break in activity after the initial storms, but then it looks like a few hours of -shra/-tsra coming in behind. /OUTLOOK FOR KMSP/ SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. MON...VFR. Wind NW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH SHORT TERM...CEO LONG TERM...BPH AVIATION...CEO
Hazardous weather outlook, May 12, 4:25 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 425 PM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 425 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are likely late this afternoon through this evening, starting in southwestern Minnesota then spreading northeast across much of central and eastern Minnesota into western Wisconsin. Damaging wind gusts and large hail will be the primary threats, though a few tornadoes cannot be ruled out. Severe weather potential is highest in western and central Minnesota then diminishing going eastward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, May 12, 6:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SSE MILAN 45.07N 95.87W
05/12/2022 CHIPPEWA MN TRAINED SPOTTER
12 INCH DIAMETER TREES DOWN 5 MILES NW OF
WATSON.
&&
MKMLocal storm report, May 12, 6:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 1 NNE CANBY 44.73N 96.26W
05/12/2022 M75 MPH YELLOW MEDICINE MN AWOS
REPORTED BY CANBY AIRPORT AWOS.
&&
MKMLocal storm report, May 12, 6:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST HANLEY FALLS 44.69N 95.61W
05/12/2022 M60 MPH YELLOW MEDICINE MN MESONET
MESONET STATION MN033 HANLEY FALLS MN-23
MILE POST 94.
&&
MKMLocal storm report, May 12, 6:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 2 NNE APPLETON 45.23N 96.01W
05/12/2022 M60 MPH SWIFT MN AWOS
APPLETON AIRPORT AWOS.
&&
MKMLocal storm report, May 12, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST REDWOOD FALLS 44.55N 95.11W
05/12/2022 M60 MPH REDWOOD MN AWOS
REDWOOD FALLS AIRPORT.
&&
MKMLocal storm report, May 12, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SSE MILAN 45.07N 95.87W
05/12/2022 CHIPPEWA MN TRAINED SPOTTER
12 INCH DIAMETER TREES DOWN 5 MILES NW OF
WATSON. DOZENS OF ADDITIONAL TREES DOWN IN
VICINITY. ROADS BLOCKED BY DOWNED TREES.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 33 min |
| May 11, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 63 min |
| May 11, 7:20 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 29 min |
| May 11, 7:21 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 39 min |
| May 11, 7:25 PM CDT | Special Weather Statement | MPX | Kandiyohi | 95 min |
| May 11, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 63 min |
| May 11, 7:31 PM CDT | Tornado Warning | MPX | Carver, Scott | 44 min |
| May 11, 7:33 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin | 42 min |
| May 11, 7:35 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 55 min |
| May 11, 7:38 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 37 min |
| May 11, 7:41 PM CDT | Tornado Warning | MPX | Carver, Hennepin | 34 min |
| May 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 47 min |
| May 11, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 44 min |
| May 11, 7:58 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 47 min |
| May 11, 8:02 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 43 min |
| May 11, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 42 min |
| May 11, 8:09 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 36 min |
| May 11, 8:09 PM CDT | Tornado Warning | MPX | Dakota | 40 min |
| May 11, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Ramsey, Washington | 62 min |
| May 11, 8:23 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 25 min |
| May 11, 8:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 63 min |
| May 11, 8:33 PM CDT | Tornado Warning | MPX | Blue Earth, Waseca | 26 min |
| May 11, 8:37 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 44 min |
| May 11, 8:40 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 65 min |
| May 11, 8:41 PM CDT | Special Weather Statement | MPX | Benton, Isanti, Morrison, Sherburne | 49 min |
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 44 min |
| May 11, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 27 min |
| May 11, 8:58 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 92 min |
| May 11, 9:20 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Waseca | 25 min |
| May 11, 9:22 PM CDT | Tornado Warning | MPX | Goodhue | 38 min |
| May 11, 9:48 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 27 min |
| May 11, 10:10 PM CDT | Special Weather Statement | MPX | Steele | 35 min |
| May 11, 10:43 PM CDT | Special Weather Statement | MPX | Steele | 32 min |
| May 11, 11:00 PM CDT | Special Weather Statement | MPX | Steele | 90 min |
| May 11, 11:09 PM CDT | River Flood Warning | MPX | Redwood, Renville | 29 days |
| May 12, 2:21 AM CDT | Dense Fog Advisory | MPX | Blue Earth, Brown, Chippewa, Lac qui Parle, Nicollet, Redwood and 5 more | 4 hr |
| May 12, 4:25 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 35 min |
| May 12, 4:59 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 35 min |
| May 12, 5:25 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 35 min |
| May 12, 6:16 AM CDT | Special Weather Statement | MPX | Chippewa | 29 min |
| May 12, 6:16 AM CDT | Special Weather Statement | MPX | Stearns | 29 min |
| May 12, 6:37 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 23 min |
| May 12, 7:05 AM CDT | Special Weather Statement | MPX | Stearns | 25 min |
| May 12, 7:17 AM CDT | Special Weather Statement | MPX | Benton | 28 min |
| May 12, 7:30 AM CDT | Special Weather Statement | MPX | Stearns | 30 min |
| May 12, 7:33 AM CDT | Special Weather Statement | MPX | Stearns | 27 min |
| May 12, 7:36 AM CDT | Special Weather Statement | MPX | Chippewa | 24 min |
| May 12, 7:51 AM CDT | Special Weather Statement | MPX | Kanabec | 24 min |
| May 12, 7:54 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 36 min |
| May 12, 8:43 AM CDT | Special Weather Statement | MPX | Pope, Todd | 32 min |
| May 12, 9:00 AM CDT | Special Weather Statement | MPX | Pope, Swift | 30 min |
| May 12, 9:24 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Pope, Swift | 36 min |
| May 12, 10:01 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Stearns | 29 min |
| May 12, 10:32 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 43 min |
| May 12, 10:34 AM CDT | Special Weather Statement | MPX | Meeker, Stearns | 26 min |
| May 12, 10:44 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 46 min |
| May 12, 11:07 AM CDT | Special Weather Statement | MPX | Benton, Stearns | 83 min |
| May 12, 11:26 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne | 49 min |
| May 12, 11:42 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs, Sherburne | 33 min |
| May 12, 11:44 AM CDT | River Flood Warning | MPX | Redwood | 7 days |
| May 12, 12:12 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 33 min |
| May 12, 12:23 PM CDT | Special Weather Statement | MPX | Benton, Isanti, Kanabec, Mille Lacs, Morrison, Sherburne and 1 more | 82 min |
| May 12, 12:43 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 32 min |
| May 12, 5:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 49 min |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Nicollet, Redwood, Renville, Watonwan and 1 more | 58 min |
| May 12, 6:15 PM CDT | Tornado Warning | MPX | Lac qui Parle, Swift | 15 min |
| May 12, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Stevens, Swift | 44 min |
| May 12, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 64 min |
| May 12, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 26 min |
| May 12, 6:43 PM CDT | Tornado Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 17 min |
| May 12, 6:47 PM CDT | Tornado Warning | MPX | Kandiyohi, Renville | 13 min |
| May 12, 6:52 PM CDT | Severe Thunderstorm Warning | MPX | Brown, McLeod, Nicollet, Redwood, Renville, Sibley | 53 min |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.